Patients with longstanding insulin-dependent (Type 1) diabetes mellitus (IDDM) are reported to have microvascular complications in most capillary beds. The microvascular hyperaemia of the skin in normoalbuminuric and microalbuminuric IDDM patients and healthy volunteers was measured with laser Doppler flowmetry. The effect of 3 and 9 months of treatment with captopril, an angiotensin converting enzyme inhibitor, on hyperaemia in the microalbuminuric patients was studied. Mean (±SD) pretreatment duration of skin postocclusive reactive hyperaemia was longer in microalbuminuric than in both normoalbuminuric patients and healthy volunteers (118.2 ± 34.4 vs 57.8 ± 16.0 vs 63.3 ± 18.3 sec, respectively, p < 0.00001). After 3 and 9 months of captopril treatment the prolonged hyperaemia was shortened to 78.6 ± 45.6 s (p < 0.01) and 62.3 ± 55.6 s (p < 0.03), respectively. Urinary albumin excretion decreased from 63.9 ± 43.5 to 33.4 ± 28.1 mg 24 h-1 at 3 months treatment (p < 0.002) and 43.1 ± 38.5 mg 24 h-1 at the end of the study period (p < 0.02). A positive correlation between changes in urinary albumin excretion and the shortening of the skin postocculsive reactive hyperaemia was found. Blood pressure remained in the same range throughout. These results show that captopril affects skin blood flow, independent of its hypotensive effect. This action may reflect the influence of angiotensin converting enzyme inhibitor on vascular beds other than those of the kidneys.
|Number of pages||7|
|State||Published - 1997|
- insulin-dependent diabetes mellitus
- laser Doppler flowmetry
- postocclusive reactive hyperaemia